Tennessee, 2013Hail in Tennessee, April 17, 2013
April 17, 2013 · NWS HUN · 1 event in 1 county or zone
A weak upper level storm system moving across middle Tennessee, resulted in the development of an isolated severe storm that produced large hail in Franklin County, in southern middle Tennessee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level storm system moving across middle Tennessee, resulted in the development of an isolated severe storm that produced large hail in Franklin County, in southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 17, 12:11 PM CST, 1 hour earlier.
Area forecast discussion, Apr 17, 12:11 PM CST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 PM CDT WED APR 17 2013
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1015 AM CDT WED APR 17 2013/
A 500MB DISTURBANCE OVER THE NRN GULF WILL CONTINUE TO SHIFT
NORTHEASTWARD ACROSS THE SOUTHEAST U.S. THROUGH THE DAY TODAY. THIS
WILL INCREASE CLOUD COVER ACROSS THE TENNESSEE VALLEY THIS AFTERNOON,
WITH THE POTENTIAL FOR SHOWERS AND STORMS DEVELOPING (MAINLY AFTER
18Z TODAY). SOME OF THE STORMS THIS AFTN MAY BE STRONG, WITH GUSTY
WINDS AND SMALL HAIL THE PRIMARY THREATS. SOUNDINGS SHOW A POCKET OF
DRY AIR ~700MB, AND LAPSE RATES ARE STEEP ENOUGH TO SUPPORT HAIL
PRODUCTION WITHIN CONVECTION LATER TODAY. AM NOT EXPECTING WIDESPREAD
COVERAGE, BUT ANY STORMS THAT DO FIRE UP WILL HAVE THIS POTENTIAL, SO
THIS WILL BE MONITORED THROUGH THE AFTN/EARLY EVENING.
FOR THE PUBLIC FORECAST UPDATE THIS MORNING: CURRENT TEMPERATURES
ARE IN THE MIDDLE TO UPPER 70S AS OF THIS WRITING WITH SOUTH/
SOUTHWESTERLY FLOW IN PLACE. AS SUCH, HAVE TWEAKED BOTH AFTERNOON
HIGHS UP A DEGREE OR TWO (AS WELL AS THE HOURLY TEMPS). SKY GRIDS
WERE ADJUSTED AS WELL, BUT NO MAJOR CHANGES WERE NECESSARY TO THE
CURRENT FORECAST.
UPDATED ZONES WILL BE SENT SHORTLY.
12
&&
.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS ARE EXPECTED AT BOTH TERMINALS THROUGH MUCH OF THE TAF
PERIOD. SHOWERS/STORMS IN THE VICINITY OF KHSV/KMSL MAY DECREASE
CEILINGS/VSBYS TEMPORARILY...BUT DID NOT FORMALLY INCLUDE MENTION OF
THIS OCCURRENCE DUE TO LOW CONFIDENCE IN DIRECT IMPACTS TO THE
TERMINAL ITSELF. OTHERWISE, SCT/BKN CLOUDS ~3KFT WILL LINGER
OVERNIGHT, WITH SOME PATCHY BR POSSIBLE AT KMSL AROUND SUNRISE. S/SW
WINDS WILL BE GUSTY TOMORROW AHEAD OF AN APPROACHING COLD FRONT.
SUSTAINED WINDS ARND 15KTS WITH GUSTS UP TO 25-30KTS ARE POSSIBLE,
ESPECIALLY TOMORROW AFTERNOON.
12
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 17, 12:41 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
141 PM CDT WED APR 17 2013
ALZ001>010-016-TNZ076-096-097-181100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
141 PM CDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON. THE PRIMARY THREATS WILL BE GUSTY WINDS TO AROUND 40
MPH...SMALL HAIL AND CLOUD TO GROUND LIGHTNING. A FEW STORMS MAY
LINGER IN NORTHEASTERN ALABAMA AFTER SUNSET...BUT WILL DIMINISH
DURING THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A SQUALL LINE IS EXPECTED TO MOVE ACROSS THE AREA IN ADVANCE OF A
COLD FRONT ON THURSDAY NIGHT. DAMAGING WINDS TO 70 MPH WILL BE THE
PRIMARY THREAT...WITH A LOWER RISK OF TORNADOES. MOST OF THE ACTIVITY
WILL OCCUR FROM LATE THURSDAY EVENING THROUGH THE OVERNIGHT HOURS.
THUNDERSTORMS ARE LIKELY TO LINGER IN NORTHEASTERN ALABAMA AND
PORTIONS OF SOUTHERN MIDDLE TENNESSEE ON FRIDAY MORNING BEFORE
EXITING THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THURSDAY NIGHT INTO FRIDAY MORNING.
12
In the hours before
Special weather statement, Apr 17, 12:08 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT WED APR 17 2013
ALZ006-008-009-171845-
MARSHALL AL-MADISON AL-JACKSON AL-
108 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN MADISON AND SOUTHWESTERN JACKSON COUNTIES UNTIL 145 PM
CDT...
AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR GRANT...OR 10 MILES
NORTH OF GUNTERSVILLE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEW HOPE...WOODVILLE...GRANT AND LANGSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3436 8632 3451 8647 3472 8626 3452 8604
TIME...MOT...LOC 1806Z 228DEG 8KT 3450 8633
12
Special weather statement, Apr 17, 12:25 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CDT WED APR 17 2013
TNZ097-171915-
FRANKLIN TN-
125 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL
215 PM CDT...
AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWANEE...OR 8 MILES EAST OF WINCHESTER...
MOVING EAST AT 5 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SEWANEE AND COWAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3528 8591 3522 8586 3507 8586 3506 8601
3524 8607 3529 8593
TIME...MOT...LOC 1824Z 256DEG 5KT 3517 8596
12/31Hail, Franklin
- When
- April 17, 1:11 PM CST to 1:12 PM CST
- Where
- Franklin County, 2 mi ENE of Cowan
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.181, -85.987
Golf ball sized hail was reported on Hawkins Cove road, near Alto, Tennessee.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Flash Flood and Hail in Tennessee, April 17, 2013$28,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435238.